Advertisement

Ukrainian Mathematical Journal

, Volume 46, Issue 1–2, pp 75–86 | Cite as

M. G. Krein's ideas in the theory of orthogonal polynomials

  • B. P. Osilenker
Article
  • 79 Downloads

Abstract

This is a survey of M. G. Krein's ideas in the theory of orthogonal polynomials.

Keywords

Orthogonal Polynomial 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    A. I. Aptekarev and E. M. Nikishin, “Scattering problem for a discrete Sturm-Liouville operator,”Mat. Sb.,121, No. 3, 327–358 (1983).Google Scholar
  2. 2.
    N. I. Akhiezer, “On propositions of A. N. Kolmogorov and M. G. Krein,”Dokl. Akad. Nauk SSSR,40, No. 1, 95–98 (1945).Google Scholar
  3. 3.
    N. I. Akhiezer,Classical Moment Problem [in Russian], Fizmatgiz. Moscow (1961).Google Scholar
  4. 4.
    N. I. Akhiezer and M. G. Krein,On Some Problems in the Theory of Moments [in Russian], GONTI, Khar'kov (1938).Google Scholar
  5. 5.
    B. B. Bazanov, “Some problems connected with expansions in eigenfunctions of partial difference equations whose orders exceed one,” in:Proceedings of the First Scientific Conference of the Mathematical Chairs at Pedagogical Institutes of the Volga Region, (1961), pp. 28–32.Google Scholar
  6. 6.
    B. B. Bazanov, “Spectral functions of a symmetric partial difference operator,”Sib. Mat. Zh.,2, No. 2, 187–200 (1961).Google Scholar
  7. 7.
    B. B. Bazanov, “Spectral matrices of self-adjoint equations in finite differences,”Izv. Vyssh. Uchebn. Zaved., Mat., No. 3, 3–10 (1962).Google Scholar
  8. 8.
    Yu. M. Berezanskii. “Expansions in eigenfunctions for the second-order partial difference equations,”Trudy Mosk. Mat. Obshch.,5, 203–268 (1956).Google Scholar
  9. 9.
    Yu. M. Berezanskii,Expansions in Eigenfunctions of Self-Adjoint Operators, American Mathematical Society, Providence, RI (1965).Google Scholar
  10. 10.
    F. R. Gantmakher and M. G. Krein,Oscillation Matrices and Kernels and Small Oscillations of Mechanical Systems [in Russian], Gostekhizdat, Moscow-Leningrad (1950).Google Scholar
  11. 11.
    Ya. L. Geronimus, “On closeness of some systems in the spaceL αp,”Zapiski NII Mat. Mekh., Khark. Mat. Obshch.,21, 24–45 (1949).Google Scholar
  12. 12.
    G. Sh. Guseinov, “Determination of an infinite Jacobian matrix by its scattering data,”Dokl. Akad. Nauk SSSR,227, No. 6, 1289–1292 (1976).Google Scholar
  13. 13.
    Yu. L. Kishakevich, “Marchenko-type spectral functions of difference operators of even orders,”Mat. Zametki,11, No. 4, 437–446 (1972).Google Scholar
  14. 14.
    A. N. Kolmogorov, “Stationary sequences in Hilbert spaces,”Bull. Mosk. Univ., Math.,2, Issue 6, 1–40 (1941).Google Scholar
  15. 15.
    A. N. Kolmogorov, “Interpolation and extrapolation of random stationary sequences,”Izv. Akad. Nauk SSSR, Ser. Mat.,5, No. 1, 3–14 (1941).Google Scholar
  16. 16.
    M. A. Krasnosel'skii and M. G. Krein, “Main theorems on extensions of Hermitian operators and some their applications to the theory of orthogonal polynomials,”Usp. Mat. Nauk,2, No. 3, 60–106 (1947).Google Scholar
  17. 17.
    M. G. Krein, “A connection of the spectrum of Jacobian forms with the theory of torsional oscillations of shafts,”Mat. Sb.,40, No. 4, 455–466 (1933).Google Scholar
  18. 18.
    M. G. Krein, “On the nodes of harmonic oscillations of mechanical systems of a special kind,”Mat. Sb.,41, No. 2, 339–348 (1934).Google Scholar
  19. 19.
    M. G. Krein, “A generalization of the results of G. Szegö, V. I. Smirnov, and A. N. Kolmogorov,”Dokl. Akad. Nauk SSSR,46, No. 3, 95–98 (1945).Google Scholar
  20. 20.
    M. G. Krein, “InfiniteJ-matrices and the matrix moment problem,”Dokl. Akad. Nauk SSSR,69, No. 2, 125–128 (1949).Google Scholar
  21. 21.
    M. G. Krein, “Principal concepts of the theory of representations of Hermitian operators with deficiency index (m, m),”Ukr. Mat. Zh.,1, No. 2, 3–66 (1949).Google Scholar
  22. 22.
    M. G. Krein, “Continual analogs of the assertions about polynomials orthogonal on the unit circle,”Dokl. Akad. Nauk SSSR,105, No. 4, 637–640 (1955).Google Scholar
  23. 23.
    M. G. Krein, “A continual analog of a Christoffel formula in the theory of orthogonal polynomials,”Dokl. Akad. Nauk SSSR,113, No. 5, 970–973 (1957).Google Scholar
  24. 24.
    M. G. Krein, “Location of the roots of polynomials orthogonal on the unit circle with respect to the weight with alternating sign,”Teor. Funkts., Funk. Anal. Prilozhen., Issue 2, 131–137 (1966).Google Scholar
  25. 25.
    M. G. Krein and H. K. Langer, “Continual analogs of the orthogonal polynomials on the unit circle with respect to an indefinite weight,”Dokl. Akad. Nauk SSSR,258, No. 3, 537–541 (1981).Google Scholar
  26. 26.
    V. A. Marchenko,Spectral Theory of the Sturm-Liouville Operators [in Russian], Naukova Dumka, Kiev (1972).Google Scholar
  27. 27.
    P. B. Naiman, “On the sets of isolated points of increase for the spectral function of a Jacobian matrix constant in a limit,”Izv. Vyssh. Uchebn. Zaved., Mat., No. 1, 129–135 (1959).Google Scholar
  28. 28.
    P. B. Naiman, “To the theory of periodic Jacobian matrices and matrices periodic in a limit,”Dokl. Akad. Nauk SSSR,143, No. 2, 277–279 (1962).Google Scholar
  29. 29.
    P. B. Naiman, “Some criteria of unboundedness of Jacobian matrices and discreteness of their spectrum,”Dokl. Akad. Nauk Ukr. SSR, No. 2, 141–143 (1966).Google Scholar
  30. 30.
    E. M. Nikishin, “Discrete Sturm-Liouville operators and some problems in the theory of functions,”Trudy Seminara im. Petrovskogo, Issue 10, 3–77 (1984).Google Scholar
  31. 31.
    E. A. Rakhmanov, “On the asymptotics of the ratio of orthogonal polynomials,”Mat. Sb.,103, 237–252 (1977).Google Scholar
  32. 32.
    E. A. Rakhmanov, “On asymptotic properties of the orthogonal polynomials on the real axis,”Mat. Sb.,119, 169–203 (1982).Google Scholar
  33. 33.
    G. Szegö,Orthogonal Polynomials [Russian translation]. Fizmatgiz, Moscow (1962).Google Scholar
  34. 34.
    V. P. Serebryakov. “The inverse scattering problem for difference equations with matrix coefficients,”Dokl. Akad. Nauk SSSR,250, No. 3, 562–565 (1980).Google Scholar
  35. 35.
    V. P. Serebryakov, “On the properties of scattering data for the discrete Sturm-Liouville equation,”Trudy Mosk. Mat. Obshch.,49, 130–140 (1986).Google Scholar
  36. 36.
    P. K. Suetin, “V. A. Steklov's problem in the theory of orthogonal polynomials,” in:Itogi VINITI, Mat. Analiz [in Russian], Vol. 15, VINITI, Moscow (1977), pp. 5–82.Google Scholar
  37. 37.
    V. G. Tamopol'skii, “Scattering problem for a difference equation with operator coefficients,”Ukr. Mat. Zh.,28, No. 3, 342–351 (1976).Google Scholar
  38. 38.
    G. Ts. Tumarkin, “Approximation in the mean for complex-valued functions,”Dokl. Akad. Nauk SSSR,84, No. 1, 21–24 (1952).Google Scholar
  39. 39.
    D. Alpay and I. Gohberg. “On orthogonal matrix polynomials,”Oper. Theory: Adv. Appl.,34, 25–46 (1988).Google Scholar
  40. 40.
    S. Basu and N. K. Bose, “Matrix Stieltjes series and network models,”SIAM J. Math.,14, No. 2, 209–222 (1983).Google Scholar
  41. 41.
    A. Ben-Artzi and I. Gohberg, “Extension of a theorem of M. G. Krein on orthogonal polynomials for the nonstationary case.”Operator Theory: Adv. Appl.,34, 25–41 (1988).Google Scholar
  42. 42.
    T. S. Chihara, “The derived set of the spectrum of a distribution function,”Pacif. J. Math. Anal.,35, 571–574 (1970).Google Scholar
  43. 43.
    T. S. Chihara, “Spectral properties of orthogonal polynomials on unbounded sets,”Trans. Am. Math. Soc,270, 623–639 (1982).Google Scholar
  44. 44.
    T. S. Chihara, “Orthogonal polynomials with discrete spectra on the real line,”J. Approx. Theory,42, 97–105 (1982).Google Scholar
  45. 45.
    T. S. Chihara and P. Nevai, “Orthogonal polynomials and measures with finitely many point masses,”J. Approx. Theory,35, 370–380.Google Scholar
  46. 46.
    Ph. Delsarte and Y. Genin, “Spectral properties of finite Toeplitz matrices,”Lect. Notes Control Inform. Sci.,58, 194–213 (1984).Google Scholar
  47. 47.
    Ph. Delsarte, Y. Genin, and Y. Kamp, “Orthogonal polynomial matrices on the unit circle,”IEEE Trans. Circuits Syst.,25, 145–160 (1978).Google Scholar
  48. 48.
    J. Dombrowski, “Tridiagonal matrix representations of cyclic self-adjoint operators,”Pacif. J. Math,114, 325–334 (1984).Google Scholar
  49. 49.
    J. Dombrowski, “Tridiagonal matrix representations of cyclic self-adjoint operators. II,”Pacif. J. Math,120, 47–53 (1985).Google Scholar
  50. 50.
    J. Dombrowski, “Spectral measures corresponding to orthogonal polynomials with unbounded recurrence coefficients,”J. Constr. Approx.,5, 371–381 (1989).Google Scholar
  51. 51.
    J. Dombrowski and P. Nevai, “Orthogonal polynomials, measures and recurrence relations,”SIAM J. Math. Anal,17, 752–759 (1986).Google Scholar
  52. 52.
    H. Dym, “On Hermitian block Hankel matrices, matrix polynomials, the Hamburger moment problem, interpolation and maximum entropy,”Integr. Equat. Operator Theory,12, 759–812 (1989).Google Scholar
  53. 53.
    R. L. Ellis, I. Gohberg, and D. C. Lay, “On two theorems of M. G. Krein concerning polynomials orthogonal on the unit circle,”Integr. Equat. Operator Theory,11, 87–104 (1988).Google Scholar
  54. 54.
    G. Freud, “On the greatest zero of an orthogonal polynomial,”J. Approx. Theory,46, 16–24 (1986).Google Scholar
  55. 55.
    J. S. Geronimo. “Matrix orthogonal polynomials on the unit circle,”J. Math. Phys,22, No. 7, 1359–1365 (1981).Google Scholar
  56. 56.
    J. S. Geronimo, “An upper bound on the number of eigenvalues of an infinite-dimensional Jacobi matrix,”J. Math. Phys,23, No. 6, 917–921 (1982).Google Scholar
  57. 57.
    J. S. Geronimo, “On the spectra of infinite-dimensional Jacobi matrices,”J. Approx. Theory,53, 251–265 (1988).Google Scholar
  58. 58.
    J. S. Geronimo and K. M. Case, “Scattering theory and polynomials orthogonal on the real line,”Trans. Am. Math. Soc.,258, 467–494 (1980).Google Scholar
  59. 59.
    J. S. Geronimo and P. Nevai, “Necessary and sufficient conditions relating the coefficients in the recurrence formula to the spectral function for orthogonal polynomials,”SIAM J. Math. Anal.,14, 622–637 (1983).Google Scholar
  60. 60.
    J. S. Geronimo and W. Van Assche, “Orthogonal polynomials with asymptotically periodic recurrence coefficients,”J. Approx. Theory,46, 251–283 (1986).Google Scholar
  61. 61.
    J. Gilewicz and E. Leopold, “On the sharpness of results in the theory of location of zeros of polynomials defined by three-term recurrence relations,”Springer Lect. Notes Math,1171, 259–266 (1985).Google Scholar
  62. 62.
    I. Gohberg and L. Lerer, “Matrix generalizations of M. G. Krein theorems on orthogonal polynomials,”Oper. Theory: Adv. Appl.,34, 137–162 (1988).Google Scholar
  63. 63.
    M. G. Krein and H. Langer, “On some continuation problems which are closely related to the theory of Hermitian operators in spaces ΠK Pt. 4.: Continuous analogues of orthogonal polynomials on the unit circle with respect to an indefinite weight and related continuation problems for some classes of functions,”J. Oper. Theory, Bucharest,13, No. 2, 299–317 (1985).Google Scholar
  64. 64.
    A. Magnus, “A proof of Freud's conjecture about orthogonal polynomials related to ∣xp exp (−x2m),”Springer Lect. Notes Math,1171, 362–371 (1985).Google Scholar
  65. 65.
    D. Maki, “On constructing distribution function: with applications to Lommel polynomials and Bessel functions,”Trans. Am. Math. Soc.,130, 281–297 (1968).Google Scholar
  66. 66.
    A. Máté and P. G. Nevai, “Orthogonal polynomials and absolutely continuous measures,” in: C. K. Chui, et al. (editors).Approximation Theory. IV, Academic Press, New York, 1983, pp. 611–617.Google Scholar
  67. 67.
    A. Máté, P. G. Nevai, and V. Totik, “Asymptotics for the zeros of orthogonal polynomials associated with infinite intervals,”J. London Math. Soc.,33, No. 2, 303–310 (1986).Google Scholar
  68. 68.
    P. G. Nevai. “Orthogonal polynomials,”Memoirs Am. Math Soc.,213 (1979).Google Scholar
  69. 69.
    P. G. Nevai, “Orthogonal polynomials defined by a recurrence relation,”Trans. Am. Math. Soc.,250, 369–384 (1979).Google Scholar
  70. 70.
    P. G. Nevai, “On orthogonal polynomials,”J. Approx. Theory,25, 34–37 (1979).Google Scholar
  71. 71.
    Operator Theory: Adv. Appl.,34 (1988).Google Scholar
  72. 72.
    G. Szegö, “Beiträge zur Theorie der Toeplitzen Formen (Ernsten Milteilung).”Math Z.,6 (1920).Google Scholar
  73. 73.
    W. Van Assche, “Asymptotics for orthogonal polynomials,”Springer Lect. Notes Math.,1265 (1987).Google Scholar
  74. 74.
    W. Van Assche and J. S. Geronimo, “Asymptotics for orthogonal polynomials on and off essential spectrum,”J. Approx. Theory,55, 220–231 (1988).Google Scholar
  75. 75.
    E. A. Van Doom, “Representations and bounds for zeros of orthogonal polynomials and eigenvalues of sign-symmetric tridiagonal matrices,”J. Approx. Theory,51, 254–266 (1987).Google Scholar
  76. 76.
    D. C. Youla and N. Kazanjian, “Bauer type factorization of positive matrices and the theory of matrix polynomials on the unit circle,”IEEE Trans. Circuits Systems,25, 57–69 (1978).Google Scholar

Copyright information

© Plenum Publishing Corporation 1995

Authors and Affiliations

  • B. P. Osilenker
    • 1
  1. 1.Moscow University of Civil EngineeringMoscow

Personalised recommendations